Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 20, NWS New Orleans, LA

September 1, 2008Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Sep 1, 2008, 5:13 PM CDT for Plaquemines Parish, Louisiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2008, 5:13 PM CDT (22:13 UTC)
Expired
Sep 1, 2008, 11:15 PM CDT
In force
6 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 012213
FFWLIX
LAC075-020415-
/O.NEW.KLIX.FF.W.0020.080901T2213Z-080902T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
513 PM CDT MON SEP 1 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 1115 PM CDT

* AT 505 PM CDT...PARISH EMERGENCY MANAGEMENT AND LOCAL LEVEE 
OFFICIALS REPORTED OVERTOPPING OF A PARISH MAINTAINED LEVEE NEAR 
BRAITHEWAITE ON THE EAST BANK OF PLAQUEMINES PARISH. THE OVERTOPPING 
OF THIS LEVEE WILL CAUSE FLOODING OF HOMES IN THE BRAITHEWAITE PARK 
AREA.  PARISH OFFICIALS HAVE ISSUED EVACUATION ORDERS FOR THAT AREA. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 

LAT...LON 2975 8996 2990 8998 2991 8995 2985 8989
      2982 8988 2980 8987 2980 8984 2977 8982

$$

32

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:59 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 1, 3:59 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
359 PM CDT MON SEP 1 2008

.DISCUSSION...
ALL EYES REMAIN FIXED ON GUSTAV AS IT CONTINUES TO MOVE NORTHWEST
ACROSS SOUTHERN LOUISIANA. THOUGH GUSTAV HAS BEEN DOWNGRADED TO A
CATEGORY ONE HURRICANE ON THE SAFFIR-SIMPSON SCALE...IT REMAINS A
DANGEROUS STORM. SQUALLS ASSOCIATED WITH THE STORM ARE STILL CAPABLE
OF PRODUCING ISOLATED TORNADOES...STRONG GUSTY WINDS AND VERY HEAVY
RAIN.

FOR MORE INFORMATION ON RECORDED WIND SPEEDS...STORM SURGES AND
DAMAGE...PLEASE REFER TO HURRICANE LOCAL STATEMENTS UNDER THE HEADER
HLSLIX AND PUBLIC INFORMATION STATEMENTS ISSUED UNDER THE HEADER
PNSLIX.

GUSTAV IS FORECAST TO CONTINUE MOVING NORTHWEST THROUGH LOUISIANA FOR
THE NEXT FEW DAYS...AS IT DOES SO...THE OUTER RAIN BANDS WILL
CONTINUE TO AFFECT SOUTHEASTERN LOUISIANA AND SOUTHERN MISSISSIPPI
RESULTING IN LIKELY TO CATEGORICAL POPS THROUGH WEDNESDAY. STORM
TOTAL RAINFALL IS STILL EXPECTED TO BE IN THE 6 TO 12 INCH RANGE
WITH ISOLATED AMOUNTS OF UP TO 20 INCHES POSSIBLE. THESE RAINS WILL
BE CAPABLE OF PRODUCING MODERATE TO MAJOR FLOODING ON SOME OF THE
AREA RIVERS. FOR INFORMATION REGARDING SPECIFIC RIVERS...PLEASE
REFER TO THE DAILY HYDROLOGIC STATEMENT ISSUED UNDER THE HEADER
RVSLIX.

EVEN AFTER GUSTAV MOVES OUT OF THE AREA...WINDS WILL STILL MAINTAIN
A SOUTHERLY COMPONENT ALLOWING GULF MOISTURE TO REMAIN IN THE AREA.
SHOULD SEE AT LEAST SCATTERED CONVECTION THROUGH THE WEEKEND. THERE
IS ONE CAVEAT TO THIS FORECAST. HURRICANE HANNAH IS CURRENTLY
EXPECTED TO MOVE INLAND SOMEWHERE ALONG THE GEORGIA OR SOUTH
CAROLINA COAST AND THEN TURN MORE NORTHWARD AS IT IS PICKED UP BY AN
APPROACHING TROUGH. IF HANNAH WERE TO MOVE FARTHER INLAND INTO
GEORGIA THAN CURRENTLY EXPECTED...NORTHERLY WINDS TRANSPORTING DRIER
AIR INTO THE REGION WOULD RESULT IN MUCH LOWER POPS LATE IN THE
WEEK.

&&

.AVIATION...
WINDS WILL REMAIN STRONG NEAR BTR FOR THIS EVENING...WHILE
CONDITIONS SHOULD IMPROVE AT MSY...BTR...GPT LATER TODAY.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN HIGH OVER THE COASTAL WATERS THROUGH
TONIGHT.  AS HURRICANE AND TROPICAL STORM WARNINGS ARE
DROPPED...SMALL CRAFT ADVISORIES ARE LIKELY TO BE REQUIRED THROUGH
TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  83  73  85 / 100  90  70  60
BTR  73  84  73  86 / 100  90  70  60
MSY  77  85  77  85 / 100  90  70  60
GPT  74  84  75  85 / 100  90  70  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HURRICANE WARNING FOR LAZ038-040-049-050-056>070.

     FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR LAZ034>040-046>050-
     056>070.

     HURRICANE WIND WARNING UNTIL 7 AM CDT TUESDAY FOR LAZ034>037-
     046>048.

     TROPICAL STORM WIND WARNING UNTIL 7 AM CDT TUESDAY FOR LAZ039.

GM...HURRICANE WARNING FOR GMZ530-550-555-570-575.

MS...HURRICANE WARNING FOR MSZ080>082.

     FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MSZ068>071-077-
     080>082.

     TROPICAL STORM WIND WARNING UNTIL 7 AM CDT TUESDAY FOR
     MSZ068>071-077.

GM...HURRICANE WARNING FOR GMZ550-555-570-575.

&&

AVIATION/MARINE...25
REST OF DISCUSSION...95/DM
Hazardous weather outlook, Sep 1, 10:28 AM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1028 AM CDT MON SEP 1 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-021530-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1028 AM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
THE CENTER OF HURRICANE GUSTAV MADE LANDFALL NEAR COCODRIE
LOUISIANA THIS MORNING. SIGNIFICANT STORM SURGE FLOODING CONTINUES
TO BE A THREAT IN LOW LYING AREAS...ESPECIALLY NEAR AND TO THE
EAST OF COCODRIE. HURRICANE FORCE WINDS OR WIND GUSTS ARE EXPECTED
TO CONTINUE OVER MUCH OF THE AREA TODAY AND INTO TONIGHT...WITH
TROPICAL STORM FORCE WIND GUSTS EXPECTED FARTHER INLAND. THERE
WILL BE A THREAT OF ISOLATED TORNADOES CONTINUING INTO THIS
AFTERNOON. RAINFALL TOTALS OF 6 TO 12 INCHES WILL BE POSSIBLE
THROUGH TONIGHT. THIS RAIN WILL BE VERY HEAVY AT TIMES AND MAY
CAUSE FLASH FLOODING...AS WELL AS MODERATE TO MAJOR FLOODING ALONG
SOME RIVERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY
ASSOCIATED WITH GUSTAV. IN ADDITION...HEAVY RAINFALL WILL CONTINUE
TO BE A THREAT WITH STORM TOTAL RAINFALL OF NEAR 20 INCHES
POSSIBLE IN SOME ISOLATED LOCATIONS. FLOODING OF RIVERS MAY
CONTINUE FOR SEVERAL DAYS.

THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THURSDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE ASKED TO CONTINUE SUPPORTING HURRICANE
OPERATIONS TODAY.

In the hours before

Special weather statement, Sep 1, 11:25 AM CDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1125 AM CDT MON SEP 1 2008

MSZ080-011900-
HANCOCK-
1125 AM CDT MON SEP 1 2008

...TIDE LEVELS UP ACROSS SOUTHERN HANCOCK COUNTY...

AT 1100 AM...HANCOCK EMERGENCY MANAGEMENT AGENCY REPORTED A ROAD
CLOSURE HIGHWAY 90 DUE TO TIDE WATER LEVELS OVER THE ROAD. IN
ADDITION...OTHER ROADS ARE FLOODED ACROSS THE SOUTHERN PARTS OF
HANCOCK COUNTY. TIDE DATA SITE...BAY WAVELAND YACHT CLUB...REPORTED A
WATER LEVEL 8 TO 9 FEET ABOVE NORMAL. AT THIS LEVEL...A FEW HOMES AND
BUSINESSES MAY FLOOD ACROSS SOUTHERN PARTS OF HANCOCK COUNTY. THE
WINDS HAVE SLOWLY SHIFTED SOUTHEAST. HOWEVER...THIS FLOW WILL ONLY
MAINTAIN TIDE WATER LEVELS UP ABOVE NORMAL THROUGH THIS AFTERNOON.
Local storm report, Sep 1, 11:26 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1126 AM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     STORM SURGE      GULFPORT                30.39N 89.07W
09/01/2008  E0.00 FT         HARRISON           MS   TRAINED SPOTTER

            WATER CROSSING HWY 90 EAST OF THE INTERSECTION OF I-10
            AND HWY 49.

&&

DM
Local storm report, Sep 1, 12:11 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1211 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     TORNADO          5 SE BATON ROUGE        30.40N 91.07W
09/01/2008                   EAST BATON ROUGE   LA   TRAINED SPOTTER

            POSSIBLE TORNADO SNAPPED 4 LARGE TREES NEAR BLUE BAYOU
            WATER PARK.

&&

PGRIGSBY
Special weather statement, Sep 1, 12:51 PM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1251 PM CDT MON SEP 1 2008

MSZ080-011900-
HANCOCK-
1251 PM CDT MON SEP 1 2008

...TIDE LEVELS UP ACROSS SOUTHERN HANCOCK COUNTY...

AT 1240 AM...LOCAL RESIDENTS REPORTED ABOUT 5 FEET OF WATER ACROSS
HIGHWAY 603 JUST OF SOUTH OF INTESTATE 10...NEAR BAYOU LA CROIX. IN
ADDITION...MANY ROADS ARE FLOODED ACROSS THE SOUTHERN PARTS OF
HANCOCK COUNTY...ESPECIALLY ALONG THE BACK BAY WATERS OF SAINT LOUIS
BAY.

TIDE DATA SITE...BAY WAVELAND YACHT CLUB...REPORTED A WATER LEVEL 8
TO 9 FEET ABOVE NORMAL. AT THIS LEVEL...A FEW HOMES AND BUSINESSES
MAY FLOOD IN KILN...DIAMONDHEAD...BAY SAINT LOUIS AND OTHER
NEIGHBORING CITIES. THE WINDS HAVE SLOWLY SHIFTED SOUTHEAST.
HOWEVER...ADDITIONAL RAINFALL AND A SOUTHEAST WIND FLOW WILL MAINTAIN
TIDE WATER LEVELS UP ABOVE NORMAL THROUGH THIS AFTERNOON.
Local storm report, Sep 1, 2:34 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
234 PM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HURRICANE        BATON ROUGE             30.45N 91.13W
09/01/2008                   EAST BATON ROUGE   LA   AMATEUR RADIO

            TREES AND POWER LINES DOWN AT GOVERNMENT AND SOUTH
            ACADIAN IN BATON ROUGE.

&&

PGRIGSBY

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:52 PM CDTTornado WarningLIXAscension, East Baton Rouge, Iberville, Livingston, West Baton Rouge38 min
Aug 31, 10:24 PM CDTSpecial Marine WarningLIX36 min
Aug 31, 10:29 PM CDTTornado WarningLIXPlaquemines46 min
Sep 1, 3:09 AM CDTTornado WarningLIXOrleans, Plaquemines, Saint Bernard21 min
Sep 1, 3:49 AM CDTTornado WarningLIXPlaquemines26 min
Sep 1, 5:41 AM CDTTornado WarningLIXJefferson, Plaquemines, Saint Charles34 min
Sep 1, 7:00 AM CDTTornado WarningLIXSaint Tammany30 min
Sep 1, 8:20 AM CDTTornado WarningLIXSaint Tammany25 min
Sep 1, 8:44 AM CDTTornado WarningLIXSaint Tammany, Tangipahoa31 min
Sep 1, 8:55 AM CDTTornado WarningLIXSaint Tammany35 min
Sep 1, 9:01 AM CDTRiver Flood WarningLIXEast Baton Rouge4 days
Sep 1, 9:01 AM CDTRiver Flood WarningLIXEast Baton Rouge, Livingston6 days
Sep 1, 9:01 AM CDTRiver Flood WarningLIXEast Baton Rouge7 days
Sep 1, 9:01 AM CDTRiver Flood WarningLIXAscension, Livingston12 hr
Sep 1, 9:12 AM CDTRiver Flood WarningLIXSaint Helena12 hr
Sep 1, 9:12 AM CDTRiver Flood WarningLIXLivingston12 hr
Sep 1, 9:12 AM CDTRiver Flood WarningLIXSaint Helena66 hr
Sep 1, 9:19 AM CDTRiver Flood WarningLIXTangipahoa12 hr
Sep 1, 9:23 AM CDTRiver Flood WarningLIXTangipahoa6 days
Sep 1, 9:27 AM CDTRiver Flood WarningLIXSaint Tammany34 hr
Sep 1, 9:27 AM CDTRiver Flood WarningLIXSaint Tammany60 hr
Sep 1, 9:27 AM CDTTornado WarningLIXSaint Tammany33 min
Sep 1, 9:34 AM CDTRiver Flood WarningLIXSaint Tammany46 hr
Sep 1, 9:34 AM CDTRiver Flood WarningLIXSaint Tammany3 days
Sep 1, 10:06 AM CDTTornado WarningLIXLivingston, Saint Helena, Saint Tammany, Tangipahoa24 min
Sep 1, 11:28 AM CDTTornado WarningLIXWashington32 min
Sep 1, 6:59 PM CDTTornado WarningLIXSaint Helena31 min

Nearby

Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.